Asthma worse since starting symbicort?

Hi guys, i visited the doctors a few months back to review my asthma. As i was using my Ventolin usually once or twice a day they wanted to change me from my brown inhailer to symbicort as a preventer.

I agreed and infact looked forward to improving my asthma. I took 2 puffs of the symbicort twice a day and to be honest this didnt really make much difference, i still needed the blue inhailer once or twice a day on average.

I continued with the symbicort for a few weeks and then i started to experience pains in chest which i kind of ignored. Then one day out of the blue my asthma was terrible. i was wheezing and felt as if my wind pipe was very restricted (the same feeling us asthmatics experience when we need our Ventolin), it was horrible. I took my Ventolin and to my dismay this did NOT help the situation what so ever.

That day i went to a&e have an ECG, blood pressure, oxygen tests etc as initially the symptoms pointed to my heart which is to be expected. All of them came back fine and healthy. Any how they sent me home and said reassured me i am fine. Over about a week the breathing difficulty day by day started to get better/manageable however it never went away.

I went back for a checkup still having chest pain and they diagnosed me with acid reflux which also plays havoc with breathing due to stomach acid getting into the win pipes / lungs. They gave me some meds for this to suppress the production of stomach acid and the heart pain did subside.

Its been around 4 weeks since then and while i dont have the heart burn pain symptoms my asthma has never been the same pre symbicort. I am always 24/7 having slight to medium tightness which makes breathing labored and as a result is extremely depressing.

I can only think that the symbicort has made my asthma worse? I have decided as of today to stop it and see how i get on and see if the symptoms of labored breathing improves.

I would like to know other peoples experiance with symbicort and if they have experianced this as i kinda feel alone. The frustration of taking the Ventolin and it NOT helping 24/7 is so frustrating and im clutching at straws for answers.

many thanks,

10 Replies

  • Hi. I was prescribed the generic version of Symbicort last week - duoResp. I have had bad side effects - itching, sores around mouth and definitely more wheezy. Today out shopping I thought I was going to faint and was very anxious. I have stopped taking it and gone back to flixotide as preventer and ventolin. I'm going to try to see the asthma nurse. So,,I do sympathise with you! Maybe you should try a different combination inhaler. Good luck.

  • My GP prescribed me the same. It's not working at all for me: it feels like I'm taking a huge bite out of the white cliffs of dover and my mouth and vocal cords felt chalky for hours. I had a bitter taste in my mouth as well despite washing my mouth thoroughly. Plus it didn't work. I suppose not much ended up where it's supposed to end up. Symbicort does work for me though.

  • Maybe you are having problems with budesonide (the steroid component) or formoterol (the long-acting reliever component)? It would be hard to tell which given that your doc/nurse changed your steroid AND added on a long-acting reliever (LABA)…should really have done one at a time; that way it is easy to tell if something is due to the steroid or the LABA.

    I wouldn't advise going cold on the Symbicort. I would suggest you make an emergency appointment with your GP or nurse and explain to them that you think it is the Symbicort making your lungs worse, and demand (yes, demand) a different inhaler. If it was going to work, it would have done so by now!

    My only physical issue with Symbicort when I was on it a couple of months back was that it hurt my chest to pull the meds into my lungs, so I'm sorry I can't be of much help!

    But certainly, make that appointment tomorrow. And tell us how it goes!

    -- Matt

  • Hubby was on Symbicort for several years and we are sure it was causing worse asthma symptoms.

    He had on top breathlessness, (not asthma type breathlessness) and not being able to walk far, Doctor doubled his symbicort preventer dose. he got worse, but we did not connect it, yet he was only on asthma medication, you would have though Doctor might have guessed it to be the side effects. Hubby ended up with hurting muscles and muscle weakness and chronic night cramps, for around two years on top of the breathlessness.

    We checked side effects all thanks to a member on Health Unlocked. Yes symbicort can make asthma worse, cause muscle weakness and cramps. He came off symbicort without me knowing the week before, then confessedand, said he had felt for ages he didn't actually have asthma. Yet he has had Asthma since a boy and many nasty near death attacks.

    for a long while he has been taking a good safe dose of both vitamin D3 and vitamin A we think that might be the reason why his asthma has gone (for now, never say never though.)

    Googling vitamin D3 and vitamin A there are connections to these vitamins helping Asthma, COPD and eve Emphysema conditions.

    Also my Mum with mild COPD has been helped and no longer has her deep breathing problems she had before, even her Doctor has noted her breathing is much better.

    Ps. Do not come off of any asthma medications without seeking medical advice, Hubby's case is different, as we all are :)

  • I've been switched onto symbicort today, id been on flutiform for three years but just recently I'm not managing well, which has been disappointing seeing as I'd be so settled and it had made such a difference in the past. We will see what symbicort does....

  • Hi there, how did the change to Symbicort go. I used flutiform and seretide but peak flow lower than it was - are you sticking with it?

  • Well thank you I'm sticking on it at the moment, occasional shakiness but no worse than any other LABA I've been on, the only other think I notice is I get what I can only describe as empty stomach heartburn, will be mentioning to GP at next appt.

    Ive never had seretide but when I was on flutiform and it was working it was brilliant for me. I seem to have 3/4 year cycles it seems like the meds only work for so long with my asthma!

  • Thanks for the reply. I'm the same in as much that they only seem to work so long and then they don't work so well. I do get some problems with powder at back of my throat with Symbicort. My Asthma nurse is starting to get annoyed that I request a meds change so often. Have started Montelukast tablets at night but not sure if they help or not

  • I'm also on Symbicort TimMac. I gargle several times after inhalations and it helps with dryness at back of throat. The description of " empty stomach heartburn" by Lil_tinX66 is something that I experience --- it seems to appear if I don't do my inhalation on schedule .

    I've been reading about Salt pipes as complimentary to medications or replacing (if one believes the commentary) . Has anybody tried this method or aware of anyone who has?

  • Hi, Myk33,

    I was on Clenil and Ventolin inhalers but my asthma, over a year just got worse. Now 56, I was only diagnosed a year ago, as late onset asthma. At the time my Mum was diagnosed with lung cancer and sadly died 3 months later. Not sure if this triggered it or not. Sadly about the same time early this year, my husband's been diagnosed with prostate cancer and my asthma again has got really bad, even though it's never really got better. I was changed just over 4 months ago to Symbicort but seem to be worse on it and strangely, my blue Ventolin inhaler never seems to help at all. I went back to the doctors 2 weeks ago and was given prednisalone 40mg a day for eight days and told to stick with Symbicort for another month. (Surely it can't take that long to work - 5 months). The steroids were brilliant and I felt great but as soon as I'd finished, the asthma was back with a vengeance. I'm awake all night with wheezing and crackling noises and am constantly short of breath. I've git another GP appointment on Monday. I too take Omeprazole for stomach as I've recently had a Gastroscopy and colonoscopy showing severe diverticulitis and IBS. Someone did say that this could be causing my asthma symptoms. Also seem to be really bad starting about February and not sure if there's any things to cause allergies at that time of year. Just see what the GP says on Monday. Hope you're feeling ok and getting sorted. xx

You may also like...